Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 54, NWS Dodge City, KS

May 7, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2015, 4:24 PM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2015, 4:24 PM CDT (21:24 UTC)
Expired
May 7, 2015, 5:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:45 PM CDTHAIL 19 N Kinsley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS53 KDDC 072124
SVRDDC
KSC047-057-083-145-072215-
/O.NEW.KDDC.SV.W.0054.150507T2124Z-150507T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 423 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 7 MILES 
  NORTHWEST OF WRIGHT...MOVING NORTHEAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...JETMORE...SPEARVILLE...HANSTON...OFFERLE...BELLEFONT
  AND WRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3778 9989 3779 10004 3825 9990 3800 9924
TIME...MOT...LOC 2123Z 216DEG 28KT 3787 9995 

HAIL...1.25IN
WIND...<50MPH

$$

RUSSELL
1 follow-up statement
499 
WWUS53 KDDC 072152
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU MAY 7 2015

KSC047-057-083-145-072215-
/O.CON.KDDC.SV.W.0054.000000T0000Z-150507T2215Z/
PAWNEE KS-HODGEMAN KS-FORD KS-EDWARDS KS-
452 PM CDT THU MAY 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN PAWNEE...EASTERN HODGEMAN...NORTHEASTERN FORD AND
NORTHWESTERN EDWARDS COUNTIES...

AT 452 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF JETMORE TO 7 MILES WEST OF
GARFIELD...MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
JETMORE AND HANSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 9959 3786 10001 3825 9990 3800 9924
TIME...MOT...LOC 2152Z 206DEG 36KT 3795 9991 3808 9938 

HAIL...1.00IN
WIND...<50MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:47 PM CDT, 37 minutes earlier.

Area forecast discussion, May 7, 3:47 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT THU MAY 7 2015

...UPDATED FOR SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM CDT THU MAY 7 2015

SOUTHWESTERLY UPPER LEVEL FLOW WILL PERSIST INTO FRIDAY AHEAD OF AN
UPPER LOW MOVING TOWARD THE FOUR CORNERS REGION. A FRONTAL BOUNDARY
IS RUNNING NEAR LARNED TO DODGE CITY AND LIBERAL WITH SOME
THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY. THIS FRONT WILL SLOWLY
LIFT NORTHWARD INTO TONIGHT. MORE THUNDERSTORMS MAY FORM IN EASTERN
COLORADO AND MOVE INTO WESTERN KANSAS LATER TONIGHT. AS CONVECTION
MOVES ACROSS SOUTHWESTERN KANSAS LATE TONIGHT, THE FRONT IS FORECAST
TO DROP SOUTH TOWARDS MORNING INTO OKLAHOMA AND STALL OUT. NUMEROUS
THUNDERSTORMS ARE AGAIN FORECAST INTO FRIDAY WITH MOIST UPSLOPE FLOW
NORTH OF THE FRONT.

FOR TONIGHT, SOME THUNDERSTORMS COULD BE SEVERE WITH HAIL UP TO
QUARTERS, POSSIBLY LARGER FAR WEST TOWARDS THE COLORADO BORDER. THE
BOUNDARY LAYER SHEAR IS FAIRLY WEAK, HOWEVER THE MID TO UPPER LEVEL
WINDS ARE STRONGER THAN YESTERDAY. STORMS TO THE SOUTH ACROSS TEXAS
AND OKLAHOMA HAVE HELPED TO STABILIZE THE AIRMASS SOMEWHAT, SO NOT
EXPECTING WIDESPREAD SEVERE STORMS. CAPES FORECAST FROM 1500 TO
2000 J/KG. WINDS WILL BECOME VARIABLE THEN EASTERLY AROUND 10 MPH
TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S. SOME LOW
STRATUS AND LIGHT FOG MAY ALSO DEVELOP ACROSS MUCH OF WESTERN
KANSAS BY MORNING WITH THE MOIST UPSLOPE FLOW.

FOR FRIDAY, UPSLOPE FLOW WILL CONTINUE WITH CLOUDY SKIES BECOMING
PARTLY CLOUDY WITH THUNDERSTORMS AGAIN FORMING. FORECAST CAPES ARE
AROUND 2000 J/KG BY AFTERNOON. DECENT SHEAR PROFILE IS IN PLACE WITH
GOOD BACKING OF LOW LEVEL WINDS AND MID LEVELS AROUND 50KT. A BIG
NEGATIVE FACTOR FOR SEVERE, IS THE AREA COULD BE CAPPED WITH LOTS OF
CLOUDS FORECAST NORTH OF THE WARM FRONT. HIGHS WILL BE IN THE LOW TO
MID 70S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 224 PM CDT THU MAY 7 2015

AN INTENSE SHORTWAVE TROUGH WILL PROGRESS FROM CENTRAL CALIFORNIA
INTO EASTERN COLORADO BY SATURDAY AND THEN LIFT NORTHEASTWARD IN
NEGATIVE TILT FASHION SATURDAY EVENING. AS THE SYSTEM APPROACHES,
THE VERTICAL WIND SHEAR PROFILE WILL INCREASE DRAMATICALLY GIVEN
SURFACE PRESSURE FALLS ON THE WESTERN HIGH PLAINS AND INCREASING
MID TO HIGH LEVEL WINDS. THIS WILL LEAD TO GOOD CHANCES OF
THUNDERSTORMS SATURDAY, SOME OF WHICH COULD BE SEVERE WITH VERY
LARGE HAIL AND TORNADOES. THE DETAILS OF WHAT HAPPENS SATURDAY
WILL DEPEND ON THE EVOLUTION OF STORM CLUSTERS ACROSS NORTH TEXAS
AND OKLAHOMA FRIDAY NIGHT AND SATURDAY MORNING, WHICH WILL IMPACT
WHETHER THE TRUE WARM SECTOR MAKES IT THIS FAR NORTH. GIVEN THAT
VERY RICH MOISTURE CURRENTLY RESIDING OVER TEXAS SHOULD MAKE IT
INTO SOUTH CENTRAL KANSAS INCLUDING PRATT, ST JOHN AND MEDICINE
LODGE BY SATURDAY AFTERNOON, THIS IS WHERE THE BEST CHANCE OF
HIGH-END SEVERE WEATHER MAY BE. HIGH TEMPERATURES SATURDAY WILL
DEPEND ON HOW WIDESPREAD CONVECTION IS AND HOW MUCH CLEARING
TAKES PLACE. AFTERNOON READINGS IN THE 70S OUTSIDE OF
THUNDERSTORMS IS MOST LIKELY, WITH LOWS IN THE 50S AND 60S.

AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES SATURDAY NIGHT,
A STRONG COLD FRONT WILL PASS THROUGH WESTERN KANSAS LATE
SATURDAY NIGHT AND EARLY SUNDAY. HIGHS ON SUNDAY AND MONDAY WILL
ONLY BE IN THE 60S TO LOWER 70S AND 60S RESPECTIVELY. LOWS BY
MONDAY MORNING WILL LIKELY BE IN THE LOWER TO MIDDLE 30S IN FAR
WESTERN KANSAS. WITH SLIGHTLY WARMER READINGS FARTHER EAST.
TUESDAY MORNING WILL BE CHILLY AS WELL AS SURFACE HIGH PRESSURE
LINGERS.

A WARMING TREND CAN BE EXPECTED BY MID TO LATE NEXT WEEK AS UPPER
LEVEL HEIGHTS RISE ACROSS THE ROCKIES, ALONG WITH WEAK LEE
TROUGHING THAT WILL REPLACE THE COOL SURFACE HIGH. LOW LEVEL
MOISTURE WILL INCREASE AS WELL, SO ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY CANNOT BE RULED OUT STARTING WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1229 PM CDT THU MAY 7 2015

A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND
HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z.
SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  74  57  75 /  50  50  50  70
GCK  56  70  54  74 /  40  50  50  40
EHA  55  75  52  75 /  30  30  30  20
LBL  56  77  56  77 /  50  40  40  30
HYS  54  69  55  72 /  50  50  50  70
P28  61  77  60  76 /  60  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, May 7, 12:37 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 7, 4:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 NW COPELAND           37.60N 100.68W
05/07/2015                   HASKELL            KS   PUBLIC

            MULTIPLE LANDSPOUTS KICKING UP DUST.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 7, 4:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FUNNEL CLOUD     7 NNW MONTEZUMA         37.69N 100.51W
05/07/2015                   GRAY               KS   TRAINED SPOTTER

&&

RB
Local storm report, May 7, 4:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          COPELAND                37.54N 100.63W
05/07/2015                   GRAY               KS   LAW ENFORCEMENT

            MULTIPLE LANDSPOUTS IN THE VICINITY OF
            COPELAND.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 7, 4:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 N IUKA                37.82N 98.73W
05/07/2015  E1.00 INCH       PRATT              KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 7, 4:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 NW HANSTON            38.13N 99.72W
05/07/2015  E1.00 INCH       HODGEMAN           KS   STORM CHASER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 7, 4:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT THU MAY 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          6 NNE COPELAND          37.61N 100.58W
05/07/2015                   GRAY               KS   PUBLIC

            MULTIPLE LANDSPOUTS REPORTED IN THIS AREA.

0401 PM     TORNADO          7 NE COPELAND           37.62N 100.56W
05/07/2015                   GRAY               KS   PUBLIC

            MULTIPLE LANDSPOUTS REPORTED.

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:55 PM CDTSpecial Weather StatementDDCBarber35 min
May 7, 1:50 PM CDTSpecial Weather StatementDDCPratt40 min
May 7, 2:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 7, 3:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 7, 3:39 PM CDTSpecial Weather StatementDDCHodgeman51 min
May 7, 3:44 PM CDTSpecial Weather StatementDDCGray, Seward46 min
May 7, 3:51 PM CDTTornado Warning Tornado observedDDCGray, Haskell24 min
May 7, 4:11 PM CDTTornado Warning Tornado observedDDCGray, Haskell21 min
May 7, 4:40 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 7, 4:48 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush57 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford44 min
May 7, 5:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
May 7, 5:29 PM CDTSevere Thunderstorm WarningDDCEllis19 min
May 7, 5:47 PM CDTSevere Thunderstorm WarningDDCMorton58 min
May 7, 5:59 PM CDTTornado Warning Tornado observedDDCMorton32 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
May 7, 6:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.